Kentucky, 2015

Flash Flood and Flood in Kentucky, April 8, 2015

April 8, 2015 · NWS ILN · 11 events in 5 counties and zones

Thunderstorms developed along a boundary lifting slowly northeast across northern Kentucky into southwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a boundary lifting slowly northeast across northern Kentucky into southwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 3:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 8, 3:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT WED APR 8 2015

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING OCCASIONAL SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY NIGHT. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT WITH A DRIER
AIRMASS SETTLING INTO THE REGION FOR THE END OF THE WEEK.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE AIRMASS ACROSS OUR AREA IS STILL RECOVERING FROM THE MCS THAT
MOVED THROUGH EARLIER TODAY. WHILE SKIES HAVE GONE MOSTLY
CLEAR...SURFACE TEMPS ARE STILL JUST IN THE MID TO UPPER 60S
ACROSS OUR AREA. THERE IS A WEAK REMNANT BOUNDARY JUST OFF TO OUR
SOUTHWEST THAT SHOULD BEGIN TO WORK ITS WAY BACK TO THE NORTHEAST
THROUGH LATE AFTERNOON AS LOW LEVEL SOUTHWESTERLY FLOW
REESTABLISHES ITSELF. THIS SHOULD ALLOW FOR SOME BETTER SURFACED
BASED INSTABILITIES TO DEVELOP ACROSS AT LEAST OUR SOUTHWESTERN FA
THROUGH LATE AFTERNOON/EARLY EVENING AND OUR BROADER SEVERE THREAT
WILL DEPEND ON HOW FAR NORTHEAST THIS MAKES IT. WITH GOOD LOW
LEVEL SHEAR IN PLACE...DAMAGING WINDS...LARGE HAIL AND POSSIBLE AN
ISOLATED TORNADO WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS
THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN WITH A BOUNDARY ACROSS THE AREA AND THE POSSIBILITY OF
SOME TRAINING STORMS. AS A RESULT...HAVE ISSUED A FLASH FLOOD
WATCH THROUGH TONIGHT FOR SOUTHERN PORTIONS OF OUR FA. THIS IS THE
AREA THAT HAS ALREADY RECEIVED THE MOST RAIN THE LAST FEW DAYS AND
ALSO LINES UP WHERE BOTH THE NAM-WRF AND LAST SEVERAL RUNS OF THE HRRR
ARE TRYING TO CONGEAL SOME OF THE STORMS THROUGH EARLY THIS
EVENING.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
PCPN CHANCES ON THURSDAY WILL BE AT LEAST SOMEWHAT DEPENDENT ON
HOW THINGS PLAY OUT TONIGHT AND WHAT KIND OF LINGERING BOUNDARIES/DEBRIS
CLOUDS ARE IN PLACE. AS A RESULT...IT IS TOUGH TO NAIL DOWN TIMING
FOR POPS ON THURSDAY. HOWEVER...IN BROAD SOUTHWESTERLY FLOW AND
WITH SEVERAL EMBEDDED MID LEVEL SHORTWAVES LIFTING THROUGH THE
REGION...WILL BROAD BRUSH TO A DEGREE AND GO WITH LIKELY POPS FOR
MUCH OF THE DAY THURSDAY. ASSUMING WE ARE ABLE TO SUFFICIENTLY
DESTABILIZE THROUGH THE AFTERNOON...SHEAR PROFILES WILL BE
SUPPORTIVE OF SEVERE STORMS AGAIN THURSDAY AFTERNOON INTO
EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WINDS AND LARGE
HAIL ALTHOUGH AN ISOLATED TORNADO WOULD NOT BE OUT OF THE
QUESTION. THE COLD FRONT WILL MOVE THROUGH LATE THURSDAY NIGHT
WITH PCPN TAPERING OFF WEST TO EAST. HIGH PRESSURE AND A DRIER
AIRMASS WILL THEN BUILD INTO THE REGION FOR THE END OF THE WEEK.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
PERIOD STARTS TRANQUIL BUT ACTIVE WEATHER IS FORECAST TO RETURN
EARLY NEXT WEEK. A LARGE AREA OF HIGH PRESSURE WILL BE MOVING ACROSS
THE AREA ON SATURDAY AND SUNDAY. THIS WILL BRING A DRY SPELL THROUGH
THE WEEKEND.

FOR MONDAY THROUGH WEDNESDAY...A WAVY FRONTAL BOUNDARY CONTAINING
ABUNDANT DEEP MOISTURE WILL DEVELOP...RESULTING IN A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY. THOUGH IT IS TOO EARLY TO GIVE
AN ACCURATE PREDICTION FOR COVERAGE...DURATION AND INTENSITY OF
THUNDERSTORMS FOR A PARTICULAR LOCATION...THE POTENTIAL EXISTS FOR
SEVERAL ROUNDS OF STRONG TO SEVERE CONVECTION FOR THE FIRST HALF OF
NEXT WEEK.

EXPECT BELOW NORMAL HIGHS IN THE MID 50S TO LOW 60S SATURDAY UNDER
COLD ADVECTION ON A NORTHERLY FLOW AROUND HIGH PRESSURE.
TEMPERATURES WILL SHOW A WARMING TREND STARTING ON SUNDAY AS THE LOW
LEVEL FLOW TURNS SOUTHERLY...WITH HIGHS REACHING AROUND 70 IN MOST
LOCATIONS BY WEDNESDAY.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
BRUNT OF THE MCS HAD MOVED EAST OF THE TERMINALS AS OF 17Z. STILL
MAY HOLD ONTO MVFR CONDITIONS AT KCMH/KLCK FOR A COUPLE OF
HOURS...BUT TREND FOR A RETURN TO VFR IS LIKELY THROUGH THE REST
OF THE AFTERNOON. THERE IS LIKELY TO BE SOME RE-DEVELOPMENT OF
THUNDERSTORMS LATER IN THE AFTERNOON/EVENING. THERE IS UNCERTAINTY
REGARDING TIMING AND PLACEMENT...HOWEVER CONSENSUS IS FOR
KCVG/KLUK TO HAVE THE BEST CHANCE FOR CONVECTION AND HAVE INCLUDED
A TEMPO GROUP. JUST HAVE VCTS FOR THE REMAINING TERMINALS THIS
EVENING.

QUASI-STATIONARY BOUNDARY REMAINS IN PLACE TONIGHT/THURSDAY.
DISTURBANCES RIDING ALONG THE BOUNDARY WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FORECAST. THERE MAY BE AN OVERNIGHT
LULL BUT THUNDERSTORMS MAY RETURN AS EARLY AS THURSDAY MORNING TO
THE TERMINALS.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY NIGHT/EARLY FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH THE AREA. GUSTY WEST WINDS
ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ060>063-
     070>073-077>082-088.
KY...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CONIGLIO
AVIATION...BPP
Hazardous weather outlook, Apr 8, 2:53 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT WED APR 8 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-092000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
353 PM EDT WED APR 8 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE
POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME
LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING
THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051>056-064-065-074-092000-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
353 PM EDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE
POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED
THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME
LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING
THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS
AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 8, 1:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
223 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND DMG     6 N FAIRBORN            39.88N 84.03W
04/08/2015                   CLARK              OH   PUBLIC

            ONE LARGE TREE UPROOTED ON WINCHESTER STREET

&&

KURZ
Local storm report, Apr 8, 1:27 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
227 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND DMG     4 S SABINA              39.43N 83.63W
04/08/2015                   CLINTON            OH   PUBLIC

            THREE POWER POLES DOWN ON SR 72 JUST SOUTH OF SR 729.

&&

KURZ
Local storm report, Apr 8, 1:48 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
248 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     TSTM WND DMG     2 SW HILLSBORO          39.18N 83.65W
04/08/2015                   HIGHLAND           OH   AMATEUR RADIO

            ONE LARGE TREE BROKEN IN HALF ON HOLLADAY ROAD.

&&

KURZ
Local storm report, Apr 8, 2:18 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND GST     3 N CHILLICOTHE         39.38N 82.99W
04/08/2015  M53 MPH          ROSS               OH   OTHER FEDERAL

            RAWS SITE

&&

BINAU
Local storm report, Apr 8, 2:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     TSTM WND GST     2 ENE CENTERVILLE       39.65N 84.11W
04/08/2015  M58 MPH          GREENE             OH   DEPT OF HIGHWAYS

            ODOT RWIS SENSOR

&&

BINAU
Local storm report, Apr 8, 4:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     1 S COLLINSVILLE        39.50N 84.61W
04/08/2015                   BUTLER             OH   NWS STORM SURVEY

            BARN AND HOUSE ROOF DAMAGED DUE TO STRAIGHT LINE WINDS.
            WINDS ESTIMATED TO BE 80-90 MPH.

&&

JIML

The radar

The Louisville radar (KLVX), 111 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Owen

When
April 8, 5:00 PM EST to 7:00 PM EST
Where
Owen County, 3.51 mi NW of New to 1.62 mi W of Truesville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.470, -84.840

Debris was washed across some roads in southern portions of Owen County due to Flash Flooding.

Flood, Owen

When
April 8, 5:00 PM EST to 10:00 PM EST
Where
Owen County, 0.88 mi SW of Pleasant Home to 0.69 mi SSW of Pleasant Home
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.490, -84.910

High water across part of Highway 22 closed one lane.

Hail, Owen

When
April 8, 5:15 PM EST to 5:16 PM EST
Where
Owen County, 0.88 mi NW of Owenton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.540, -84.840

Hail, Grant

When
April 8, 5:30 PM EST to 5:31 PM EST
Where
Grant County, 0.88 mi NW of Williamstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -84.560

Hail, Grant

When
April 8, 5:35 PM EST to 5:36 PM EST
Where
Grant County, 0.88 mi NW of Williamstown
Measured
0.88 in hail
Reported by
Public
Coordinates
38.640, -84.560

Hail, Grant

When
April 8, 5:40 PM EST to 5:41 PM EST
Where
Grant County, 1.08 mi W of Dry Ridge
Measured
1.25 in hail
Reported by
Public
Coordinates
38.680, -84.600

Hail, Mason

When
April 8, 5:40 PM EST to 5:41 PM EST
Where
Mason County, 1.62 mi E of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -83.770

Hail, Mason

When
April 8, 5:45 PM EST to 5:47 PM EST
Where
Mason County, 0.88 mi NW of Dover
Measured
2 in hail
Reported by
Public
Coordinates
38.760, -83.880

Hail, Pendleton

When
April 8, 6:00 PM EST to 6:01 PM EST
Where
Pendleton County, 2.99 mi SW of Menzie
Measured
1 in hail
Reported by
Public
Coordinates
38.700, -84.370

Thunderstorm Wind, Lewis

When
April 8, 6:00 PM EST to 6:05 PM EST
Where
Lewis County, 0.88 mi NW of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
38.560, -83.580

Siding on a metal barn was damaged.

Hail, Mason

When
April 8, 9:20 PM EST to 9:21 PM EST
Where
Mason County, 0.69 mi S of Maysville
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -83.750

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565631, 565632, 565633, 565634, 565635, 565636, 565637, 565638, 565639, 565641, 565640.